Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 181, NWS Springfield, MO

August 5, 2005Greene County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 5, 2005, 5:52 PM CDT for Greene County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2005, 5:52 PM CDT (22:52 UTC)
Expired
Aug 5, 2005, 6:35 PM CDT
In force
43 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Greene County, MO

The radar

The Springfield radar (KSGF), 6 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.9 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:23 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 5, 3:23 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 PM CDT FRI AUG 5 2005

.DISCUSSION...

WHAT LITTLE IS LEFT OF THE FRONT THAT MOVED THROUGH THE REGION
OVERNIGHT CONTINUES TO WASH OUT OVER ARKANSAS. LOW LEVEL THETA E
GRADIENT IS FAIRLY BAGGY...BUT JUICIER/MORE UNSTABLE AIRMASS IS
CONFINED MOSTLY TO OUR SOUTHERN/SOUTHEASTERN CWA. EXPECT CONVECTION
THIS EVENING TO REMAIN PRIMARILY SOUTH OF INTERSTATE 44. ELEVATED
THETA E GRADIENT HAS LIT UP THE PAST COUPLE OF NIGHTS...HOWEVER THE
GRADIENT HAS LIKELY WEAKENED CONSIDERABLY TODAY SO PROBABLY WONT BE
AS MUCH PRECIPITATION ASSOCIATED WITH IT TONIGHT AFTER MIDNIGHT.
NONE THE LESS KEPT IN SO LOW POPS AFTER MIDNIGHT INTO THE MORNING
HOURS JUST IN CASE.

NAM AND GFS BOTH ADVECT IN MUCH DRIER MID/UPPER LEVEL AIRMASS
SATURDAY AFTERNOON AND EVENING. THAT SHOULD GREATLY LIMIT THE AREAL
COVERAGE OF PULSE CONVECTION SATURDAY AND SUNDAY AFTERNOONS. WATER
VAPOR IMAGERY DOES SHOW THIS DRY INTRUSION OVER NEBRASKA MAKING SOME
PROGRESS SOUTHWARD...HOWEVER DO HAVE MY DOUBTS THAT IT WILL MOVE AS
QUICKLY AS MODELS SUGGEST. SINCE WE HAVE POPS GOING ALREADY HAVE
OPTED TO JUST NUDGE THEM DOWNWARD A BIT STILL FOCUSING THE HIGHEST
POPS OVER OUR FAR SOUTHERN CWA WHERE ANY ADVANCING DRIER MID LEVEL
AIRMASS IS LIKELY TO HAVE ITS SMALLEST INFLUENCE.

CONTINUED TO KEEP TEMPERATURES SLIGHTLY ABOVE GUIDANCE THROUGH THE
PERIOD AS EVEN A LITTLE BIT OF SUNSHINE SHOULD ALLOW TEMPERATURES TO
RESPOND VERY QUICKLY GIVEN THE DROUGHT. STILL SOME THREAT OF
ISOLATED PULSE CONVECTION MONDAY AFTERNOON/EVENING AS THE MID LEVEL
SHEAR AXIS MEANDERS AROUND THE LOWER MISSISSIPPI VALLEY. CONVECTION
SHOULD BE MOSTLY CONFINED TO AREAS SOUTH/EAST OF THE SHEAR AXIS AND
MOST OF THE MODELS ARE HINTING AT THAT SETTING UP EITHER OVER OUR
FAR SOUTHEAST COUNTIES IF NOT SOUTHEAST OF OUR CWA ALTOGETHER.

IZZI

&&

.AVIATION...

FOR THE 18Z TAFS...SCATTERED TO BROKEN CUMULUS WILL DEVELOP THIS
AFTERNOON WITH BASES GENERALLY AROUND 5 KFT. ISOLATED TO SCATTERED
THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND EVENING IN A
MOIST AND UNSTABLE AIRMASS. I WILL CONTINUE WITH CB CLOUD REMARKS IN
THE SPRINGFIELD AND JOPLIN TAFS AND MONITOR TRENDS FOR THUNDERSTORM
DEVELOPMENT.  LOCALIZED MVFR CONDITIONS WILL DEVELOP WHERE SHOWERS
OCCUR. WINDS WILL GENERALLY BE NORTHEAST BUT OUTFLOW BOUNDARIES FROM
SCATTERED STORMS WILL RESULT IN LOCALIZED VARIABLE AND GUSTY WINDS.
OTHERWISE VFR CONDITIONS WILL BE THE RULE THROUGH TONIGHT.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Aug 5, 1:00 PM CDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI AUG 5 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED THUNDERSTORMS.

  AREAS AFFECTED AND TIMING:

  MAINLY SOUTH OF INTERSTATE 44 THOUGH MID EVENING.

  DISCUSSION:

  ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH MID EVENING...MAINLY
  ACROSS SOUTHERN MISSOURI. ITS NOT OUT OF THE QUESTION THAT A
  THUNDERSTORM OR TWO COULD PRODUCE AN ISOLATED WIND GUST IN EXCESS
  OF 50 MPH AND POSSIBLY SOME HAIL SMALLER THAN NICKELS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN POSSIBLE
  THROUGH THE WEEKEND...MAINLY SOUTH OF INTERSTATE 44. ANY
  THUNDERSTORMS THAT DO FORM WILL LIKELY REMAIN ISOLATED WITH MOST
  AREAS REMAINING DRY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

IZZI

In the hours before

Local storm report, Aug 5, 3:06 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
306 PM CDT FRI AUG 05 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     3 E BRANSON             36.65N 93.17W
08/05/2005                   TANEY              MO   LAW ENFORCEMENT

            TREES BLOWN OVER ON HIGHWAY T

MMT
Local storm report, Aug 5, 4:23 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
423 PM CDT FRI AUG 05 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND GST     THEODOSIA               36.58N 92.68W
08/05/2005  60 MPH           OZARK              MO   FIRE DEPT/RESCUE

MMT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:49 PM CDTSevere Thunderstorm WarningSGFTaney56 min
Aug 5, 3:37 PM CDTSevere Thunderstorm WarningSGFOzark54 min
Aug 5, 4:24 PM CDTSevere Thunderstorm WarningSGFMcDonald30 min
Aug 5, 5:02 PM CDTSevere Thunderstorm WarningSGFChristian58 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.